How to Lose Weight on the Birth Control Shot

Save

The birth control shot, or Depo-Provera, is known to cause weight gain due to an increase in appetite. According to the New Mexico Department of Health Family Planning Program, it is common for women to gain five pounds on the birth control shot in one year and eight pounds in two years. No medical evidence supports significant weight gain due to the Depo-Provera injection. While it can be challenging to lose weight while on the birth control shot, it is possible.

Things You'll Need

  • Healthy foods
  • Exercise equipment or gym membership
  • Food journal
  • Medical examination
  • Make sure the birth control shot is the problem. It is easy to blame weight problems on Depo-Provera, but it is important to make sure other factors do not play a role. It is a good idea to visit a doctor for a physical examination to check for conditions which may cause weight gain, such as thyroid problems or diabetes.

  • Follow a well-balanced and reduced calorie diet. Since the reason Depo-Provera causes weight gain is because it increases your appetite, it is important to be aware of your hunger cravings. Eating foods which consist mostly of fruits, vegetables, whole grains, and lean proteins is ideal for those who are trying to lose weight. Also be aware that a woman who is trying to lose weight should be consuming about 1,500 calories a day.

  • Exercise on a regular basis. Getting at least 30 minutes of aerobic exercise three to five times a week will help prevent weight gain. It is a good idea to join a gym, take some fitness classes, and just stay active in general. When the birth control shot does lead to weight gain, exercising regularly can help take it off or prevent it in the first place.

  • Pay attention to other side effects of the birth control shot. If you tend to feel more fatigued, this may prevent you from getting the same amount of exercise as you usually do. Depression can be a common side effect of birth control, and women who are depressed tend to eat more as a method of coping. Determine what other side effects of Depo-Provera could be leading to weight gain. A good way to do this is by using a food journal to record when you eat and the type of mood that you are in at the time.

  • Consider an alternate method of birth control. If you feel that the birth control shot is not making it easy for you to lose weight, it may be ideal to consider other methods of birth control, such as the birth control pill or IUD. Every birth control method is not suitable for everyone, so it is important to figure out what works for you.

Tips & Warnings

  • Keep in mind that while some women may gain weight on the birth control shot, others will notice no change in their weight.
  • Remember that the birth control shot lasts three months, so make sure that it is right for you before getting an injection.

References

  • Photo Credit condom and syringe image by NatUlrich from Fotolia.com
Promoted By Zergnet

You May Also Like

Related Searches

Check It Out

This Is the Beauty Routine of a Yelp Sales Manager

M
Is DIY in your DNA? Become part of our maker community.
Submit Your Work!